FDA Adds Boxed Warning to Propylthiouracil Label
Hyperthyroidism drug may raise risk of serious liver injury, including liver failure and death
THURSDAY, April 22 (HealthDay News) -- The U.S. Food and Drug Administration has added a boxed warning to the label of propylthiouracil due to the risk of serious liver injury -- which in some cases may be fatal -- in adult and pediatric patients.
The FDA added the boxed warning to the drug's label after recent reports to its Adverse Event Reporting System suggesting that there is an increased risk of serious liver injury, including liver failure and death, associated with propylthiouracil when compared with methimazole.
When the FDA notified health care professionals of the risk in June, it had identified 32 cases (22 adult and 10 pediatric) of serious liver injury associated with propylthiouracil use. The agency recommends that, although propylthiouracil is indicated for treatment of hyperthyroidism due to Graves' disease, physicians should carefully consider whether to initiate propylthiouracil or methimazole in such patients due to these findings.
"Physicians should closely monitor patients on propylthiouracil therapy for symptoms and signs of liver injury, especially during the first six months after initiation of therapy. Propylthiouracil should not be used in pediatric patients unless the patient is allergic to or intolerant of methimazole, and there are no other treatment options available," the FDA advises.